Minnesota, 2014Flash Flooding in Minnesota, June 24, 2014
June 24, 2014 · NWS FGF · 2 events in 2 counties and zones
An upper level disturbance stalled over northwestern Minnesota during the early mornings hours of June 24th. This resulted in persistent showers and thunderstorms across portions of extreme northwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- $100,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance stalled over northwestern Minnesota during the early mornings hours of June 24th. This resulted in persistent showers and thunderstorms across portions of extreme northwest Minnesota. Two to five inches of rain fell over a six to ten hour period, causing flooding issues across Kittson and Marshall counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 9:10 AM CST, 20 minutes earlier.
Area forecast discussion, Jun 24, 9:10 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1010 AM CDT TUE JUN 24 2014
.UPDATE...
ISSUED AT 1010 AM CDT TUE JUN 24 2014
A BUSY MORNING WITH HEAVY RAIN/FLASH FLOODING ACROSS PORTIONS OF
KITTSON/ROSEAU/MARSHALL COUNTIES. NEARLY STATIONARY WEAK SFC LOW
NEAR THIEF RIVER FALLS WITH VERY SLOW MOVING MODERATE TO HEAVY
SHOWERS AND EMBEDDED THUNDER ARCHING TO THE NORTH FROM GRAFTON TO
HALLOCK TO SOUTHEAST OF MIDDLE RIVER. RADAR ESTIMATES 2 TO 4
INCHES HAS FALLEN FROM NEAR KENNEDY TO KARLSTAD TO NEAR MIDDLE
RIVER AND THIS MATCHES RELATIVELY WELL WITH REPORTS FROM
OBSERVERS. ISSUED A FLASH FLOOD WARNING FOR THIS AREA UNTIL 700 PM
TONIGHT WITH REPORTS OF WATER FLOWING OVER SOME RURAL ROADS.
IR SATELLITE SHOWS WARMING CLOUD TOPS AND LATEST RAP/HRRR SUGGEST
THESE SHOWERS SHOULD WEAKEN AS THEY DRIFT SLOWLY TO THE SOUTH AND
EAST WITH UPPER LOW TRAJECTORY. AS A RESULT...WILL MAKE SOME
ADJUSTMENTS TO POPS GIVEN CURRENT RADAR...BUT KEEP GENERAL IDEA
THIS AFTERNOON OF HIGH CHANCES FROM THE VALLEY INTO NORTHWEST AND
WEST CENTRAL MN. OVERCAST SKIES WILL KEEP TEMPERATURES IN THE 60S
TO NEAR 70 DEGREES ACROSS THE FAR SOUTH. WINDS WILL BE BREEZY AT
TIMES FROM THE NORTH AS SFC LOW EXITS THE REGION.
UPDATE ISSUED AT 704 AM CDT TUE JUN 24 2014
NO CHANGES PLANNED FOR THIS UPDATE.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM CDT TUE JUN 24 2014
MAIN FORECAST CHALLENGE WILL BE PCPN CHANCES THROUGHOUT THE ENTIRE
SHORT TERM PERIOD. MODELS ARE IN GOOD AGREEMENT BUT THEY DO MAKE
IT HARD TO KEEP ANY PERIOD DRY. AS FOR NOW...AN IFR CLOUD DECK
CONTINUES TO MOVE SOUTH ACROSS PORTIONS OF CENTRAL AND EASTERN ND.
ODDLY ENOUGH THEY HAVE NOT SHOWN UP ON ANY OBSERVATIONS EAST OF
THE RED RIVER ALTHOUGH THAT AREA HAS SEEN EXTENSIVE MID CLOUDS.
FIGURING OUT THE EXPANSE OF THESE LOW CLOUDS THROUGH THE MORNING
IS TOUGH BUT WILL KEEP WITH QUITE A BIT OF CLOUD COVER THROUGH THE
DAY. WATER VAPOR IMAGERY SHOWS A NICE CIRCULATION OVER THE
NORTHERN RED RIVER VALLEY WHERE RADAR HAS SHOWN SOME LIGHT
SHOWERS. SEEMS LIKE MOST OF THE SHOWERS NOT ASSOCIATED WITH THIS
CIRCULATION DIED OFF BY LATE EVENING. LIKE YESTERDAY EXPECT THIS
CIRCULATION TO SLOWLY DROP SOUTH/SE AND KEEP SOME ISOLATED TO
SCATTERED SHOWERS AROUND IN THE MORNING WITH MAYBE A RUMBLES OF
THUNDER BY AFTERNOON. MUCH OF THE THUNDER THREAT PROBABLY HINGES
ON WHETHER ANY AREAS WILL ACTUALLY SEE ANY SUN TODAY. AS IT LOOKS
RIGHT NOW THAT MAY BE EAST OF THE RED RIVER WHERE THE LOW CLOUDS
HAVE NOT MADE IT YET. WITH THE EXTENSIVE CLOUDS TEMPS WILL STAY ON
THE COOL SIDE TODAY. COVERAGE OF ANY SHOWERS/ISOLATED THUNDER
SHOULD DECREASE THIS EVENING ALTHOUGH DID NOT ELIMINATE THEM
ALTOGETHER. SAME STORY GOES INTO WEDNESDAY AS MODELS STILL
INDICATE SOME LIGHT SHOWER POSSIBILITIES IN THE MORNING WITH MAYBE
A FEW AFTERNOON RUMBLES OF THUNDER. NOT A LOT TO HANG YOUR HAT ON
BUT NEARLY EVERY MODEL SHOWS LIGHT PCPN.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 AM CDT TUE JUN 24 2014
MODELS FINALLY DRY THINGS OUT FOR WED NIGHT BUT IT IS SHORT LIVED.
LOW PRESSURE FORMS OVER WYOMING WITH RETURN FLOW SETTING UP OVER
THE MIDWEST. THIS SETS THE STAGE FOR BETTER MOISTURE RETURN AND
WARM ADVECTION ON THU. NOT A GOOD STRONG SIGNAL FROM THE MODELS
SO WILL NOT DEVIATE MUCH FROM CONTINUITY WHICH HITS THE SOUTHWEST
FA MORE INITIALLY. START TO SEE STRONGER WARM ADVECTION THU NIGHT
ALONG WITH A DECENT 850MB JET. THEREFORE PCPN CHANCES SHOULD BEGIN
TO INCREASE AGAIN.
FRIDAY THROUGH MONDAY...ACTIVE WEATHER CONTINUES AS MODELS ARE IN
GOOD AGREEMENT ON BRINGING A STRONG UPPER TROUGH OUT FROM THE
ROCKIES INTO THE PLAINS FOR FRIDAY AND SATURDAY. WITH THE STRONG
SYNOPTIC SYSTEM COMING INTO THE REGION HIGH POPS CONTINUE TO BE A
GOOD BET. TEMPS WILL DEPEND ON EXACTLY MUCH SUN WE GET BETWEEN
PRECIP ROUNDS BUT FOR NOW CONTINUED TO KEEP READINGS NEAR TO
SLIGHTLY ABOVE AVERAGE AS SOUTH WINDS BRING UP 850MB TEMPS IN THE
MID TO UPPER TEENS C. BY SUNDAY...THE UPPER LOW CUTS OFF OVER
SOUTHERN CANADA AND THEN WOBBLES OVER THAT REGION INTO EARLY NEXT
WEEK. THE MAIN ACTIVITY WILL BE TO OUR NORTH...BUT THINK THERE COULD
BE PERIODIC SHORTWAVES MOVING THROUGH THAT ARE IMPOSSIBLE TO TIME
THIS FAR OUT. THE LOW POPS THAT ALLBLEND GIVES FOR SUNDAY AND MONDAY
CONTINUE TO SEEM REASONABLE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 704 AM CDT TUE JUN 24 2014
MAIN ISSUE IS THE LOW CLOUDS THAT MOVED IN OVERNIGHT WHICH ARE
ALREADY AFFECTING ALL OF THE TAF SITES. CEILINGS ARE A LITTLE BIT
HIGHER OVER SOUTHERN MANITOBA SO WOULD EXPECT THEM TO RISE SOME
TODAY BUT WHEN AND HOW MUCH IS ALWAYS A TOUGH THING TO DETERMINE.
STUCK WITH THE LOWER CEILINGS THROUGH MUCH OF THE DAY FOR NOW AND
LATER SHIFTS CAN AMEND IF BETTER TRENDS CAN BE ESTABLISHED. WOULD
ALSO EXPECT THE SHOWERS OVER THE NORTHERN RED RIVER VALLEY TO DROP
SOUTHWARD TOWARD THE NORTHERN TIER TAF SITES ALONG HIGHWAY 2 IN
THE NEXT FEW HOURS AND BECOMING MORE LIKELY BY LATE MORNING INTO
THE EARLY AFTERNOON. WOULD EXPECT THEM TO DIMINISH BY LATE
AFTERNOON IN THE EVENING BUT THEY MAY NOT GO AWAY ALTOGETHER.
NORTH WINDS TODAY WILL DROP OFF LATER THIS EVENING.
&&
.HYDROLOGY...
ISSUED AT 300 AM CDT TUE JUN 24 2014
FARGO AND OSLO CONTINUE AT MODERATE FLOOD STAGE BUT SHOULD BE
CRESTING SHORTLY. DILWORTH...HENDRUM...AND GRAND FORKS CONTINUE AT
MINOR WITH NO CHANGES TO THE FORECAST IN THE NEXT FEW HOURS. THERE
ARE SOME SLOW MOVING SHOWERS ACROSS THE NORTHERN BASIN THAT ARE
PRODUCING AN ESTIMATED ONE INCH OF RAIN IN THE PAST FEW HOURS. WILL
HAVE TO MONITOR THE NORTHERN SITES ON THE RED FOR ANY RESPONSES TO
RUN OFF. NEXT SIGNIFICANT CHANCE FOR PRECIPITATION THAT WILL IMPACT
RIVER LEVELS WILL BE FRIDAY AND SATURDAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...ROGERS
SHORT TERM...GODON
LONG TERM...GODON/JR
AVIATION...GODON
HYDROLOGY...JR
Hazardous weather outlook, Jun 24, 5:40 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT TUE JUN 24 2014
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
640 AM CDT TUE JUN 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND POSSIBLY A FEW AFTERNOON RUMBLES OF THUNDER
ARE EXPECTED ACROSS THE AREA. NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MID TO
LATE WEEK. GREATER CHANCES FOR THUNDERSTORMS ARRIVE BY FRIDAY
NIGHT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 24, 8:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
937 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HEAVY RAIN 5 ESE KENNEDY 48.62N 96.81W
06/24/2014 M2.82 INCH KITTSON MN PUBLIC
MEASURED RAINFALL SINCE MIDNIGHT.
&&
GGUSTLocal storm report, Jun 24, 8:41 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN DONALDSON 48.57N 96.90W
06/24/2014 M3.52 INCH KITTSON MN MESONET
RWIS 24 HR RAINFALL.
&&
WBARRETTLocal storm report, Jun 24, 8:56 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HEAVY RAIN KARLSTAD 48.58N 96.52W
06/24/2014 M2.00 INCH KITTSON MN TRAINED SPOTTER
MEASURED RAINFALL SINCE MIDNIGHT.
&&
GGUSTLocal storm report, Jun 24, 9:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HEAVY RAIN 1 S KARLSTAD 48.56N 96.52W
06/24/2014 M2.00 INCH KITTSON MN TRAINED SPOTTER
MEASURED RAINFALL SINCE MIDNIGHT.
0940 AM HEAVY RAIN 11 E NEWFOLDEN 48.35N 96.09W
06/24/2014 E2.00 INCH MARSHALL MN PUBLIC
0955 AM HEAVY RAIN KARLSTAD 48.58N 96.52W
06/24/2014 M3.00 INCH KITTSON MN TRAINED SPOTTER
MEASURED RAINFALL SINCE MIDNIGHT.
&&
GGUSTLocal storm report, Jun 24, 9:06 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 1 ENE KARLSTAD 48.58N 96.50W
06/24/2014 M2.42 INCH KITTSON MN MESONET
RAWS OBSERVED 24 HR RAINFALL.
&&
WBARRETTLocal storm report, Jun 24, 9:27 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 AM CDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN KARLSTAD 48.58N 96.52W
06/24/2014 M3.00 INCH KITTSON MN PUBLIC
24 HR RAINFALL.
&&
WBARRETTFlash Flood, Kittson
- When
- June 24, 9:30 AM CST to 2:30 PM CST
- Where
- Kittson County, 3 mi NW of Karlstad to 3 mi SW of Karlstad
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 48.611, -96.566
Fields and farm access roads were flooded between Karlstad and Halma in western Deerwood Township.
Flash Flood, Marshall
- When
- June 24, 9:30 AM CST to 2:30 PM CST
- Where
- Marshall County, 4 mi NW of Middle River to 4 mi SW of Middle River
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 48.471, -96.232
Flooding occurred along the Middle River in the town of Middle River, causing a few streets to be closed and several spots to be sandbagged. Farm fields and farm access roads were also flooded near the Middle River in eastern Spruce Valley and western Cedar townships.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, June 24, 20142 deaths · $200,000 · 60 kt wind · 14 events
- Tornadoes and Flash Flooding in Indiana, June 24, 2014$1.5 million · EF1 · 8 events
- Flash Flooding and Damaging Winds in Texas, June 24, 2014$1.2 million · 56 kt wind · 11 events
- Flash Flooding in Ohio, June 24 to 25, 2014$995,000 · 2 events
- Flash Flooding and Flooding in Pennsylvania, June 24 to 25, 2014$346,000 · 74 kt wind · 16 events
- Damaging Winds and Lightning Strike in Louisiana, June 24, 20142 injured · $62,000 · 61 kt wind · 4 events
- Flooding and Damaging Wind in Ohio, June 24, 2014$103,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, June 24, 2014$51,000 · 50 kt wind · 11 events
- Flash Flood and Hail in Colorado, June 24, 2014$15,000 · 2.5 in hail · 35 events
- Lightning Strikes in West Virginia, June 24, 2014$25,000 · 2 events
- Heavy Rain in Wisconsin, June 24, 2014$25,000 · 2 events
- Flash Flood and Hail in Kansas, June 24, 20141.75 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514018, 514024.